Could a New Medication Be the Cause of Mom’s Increased Falls?
Dear Carol: My mom had a lot of health problems in her life, so her prescription list is long. Yet, sure enough, after her last doctor visit, she got yet one more prescription. Now, just a week after starting this new medication, she’s fallen three times. She frequently fell before, so I don’t want to jump to conclusions, but this seems extreme. Could medications cause this? Is this okay that she has so many medications? – WM
Dear WM: One of the vital things that we do as caregivers is helping our older adult family members take necessary medications as prescribed, and question prescriptions that could be unnecessary. Questioning doesn’t mean that we should be antagonistic toward a doctor but asking details about prescriptions is just common sense. Therefore, respectful inquiries should be welcomed by physicians.
There are, of course, other reasons that your mom has started falling frequently. Urinary tract infections (UTIs) can have a significant effect on an older person even if there is no reported pain. These effects can range from confusion to, yes, increased falling. For this reason, you could mention it to the doctor as a possibility.
Why so many drugs?
In the past, piling up medications seemed to be nearly automatic because physicians are pushed for time, so they reached for the prescription pad when a new ailment is reported. As the years or even decades went by, the prescriptions keep getting filled without much thought.
This is changing. The best physicians are now catching on to what is called deprescribing, which means carefully reviewing medication lists and determine which drugs can safely be eliminated, especially prior to prescribing an additional drug.
Therefore, you are correct to be concerned about the drug as one possibility. The doctor might be able to suggest a different prescription that could be substituted for the one that she’s taking. He or she might also ask if your mother has the cognitive ability to understand how to take the medication correctly. Are there dietary issues that need to be adhered to with this drug? How important is it that she take this medication at all?
The bottom line is that communication with the physician is critical because a bad fall could forever change the trajectory of your mother’s life. Anything that can be done to limit or prevent these falls should be done. If that means substituting one version of a drug for another or even deprescribing a drug, a good physician will consider the options. If her falls are caused by something like a UTI, then that should be addressed.
Request a free sample from Egosancares.com
Need incontinence support for yourself or someone else? Try Egosan’s Incontinence Support Group on Facebook
Egosan wants to help you live your life fully: Try Egosan premium underwear for discrete, dignified protection. For 20% off your first order on Amazon use promo Code: 20CAREGIVERS.
General caregiving or incontinence questions? We’re here to help with ASK CAROL. She has an additional 10% discount for you.
***Egosan’s PEFC certification guarantees that their products are from sustainable, managed forests, recycled and controlled sources
Leave a comment
Comments will be approved before showing up.